Bisphosphonates are "antiresorptive" osteoporosis medications that work by inhibiting osteoclast resorptive activity and increasing osteoclast apoptosis. Some evidence suggests that bisphosphonates may inhibit osteoblast apoptosis, although this is controversial. Together, these actions may lead to increased bone mass and reduced risk for fracture, which has made these drugs a popular choice to treat osteoporosis.
However, osteoclast activity is needed to repair "microcracks" or tiny imperfections in bone that develop over time. Because these microcracks accumulate, bone strength declines, whereas bone mass may be stable or even increase.[10,11] The accumulation of these microcracks may contribute to AFFs in individuals on bisphosphates. This finding has been demonstrated in animal models, but a strong correlation has not been established in humans.[12,13]
AFFs typically occur in the subtrochanteric/proximal diaphysis of the femur after minimal or no trauma. These fractures have a characteristic radiographic appearance. Typically, a transversely oriented fracture line (0°-30° from the horizontal) originates in the lateral cortex, accompanied by focal cortical thickening. If the fracture involves the medial cortex, the angle may become more oblique.
Of note, no comminution is observed, even with a fracture involving both cortices. A prodrome of thigh pain, occurring days to weeks preceding fracture, has been described; however, patients may have minimal symptoms or may be completely asymptomatic. Therefore, in patients on long-term bisphosphonate therapy, any reports of unexplained thigh pain should raise suspicion. Also, the appearance of one AFF is associated with a high incidence of AFF on the contralateral side; therefore, in patients who have sustained an AFF, radiographs and further evaluation of the contralateral femur should be obtained.
To date, the only known risk factor is use of bisphosphonates. Of note, scattered reports have described atypical fractures with the use of denosumab, a receptor activator NF kappa RANK ligand (RANK-L) antibody with a mechanism of action similar to that of bisphosphonates, suggesting that other antiresorptive osteoporosis medications may raise the risk for this complication.
Medscape © 2016
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Monique Bethel, Laura D. Carbone. Bilateral Hip Fractures in an Elderly Man - Medscape - Jun 14, 2016.